Hail, Franklin
- When
- July 5, 2:18 PM EST
- Where
- Franklin County, 4 mi NW of Burnt Chimney
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.133, -79.883
Thunderstorm winds downed numerous trees and power lines in Moneta. Damage was done to the roofs of several homes and a shed was blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 5th produced damaging winds and hail up to one inch in diameter.Thunderstorm winds downed numerous trees and power lines in Moneta. Damage was done to the roofs of several homes and a shed was blown down. Thunderstorm winds also blew a tree onto Route 666, eight miles southwest of Moneta.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 5, 10:20 AM EST, 3 hours 58 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG, VA 1120 AM EDT FRI JUL 5 2002 ...RECORD AT ROANOKE FOR TODAY IS 99 NOT 94... MAIN CONCERN FOR THIS AFTERNOON IS THE HEAT AND POTENTIAL FOR SVR WX. ANOTHER SULTY AFTERNOON ANTICIPATED FOR MUCH OF OUR EASTERN CWA...LL THICKNESSES SUPPORTING AFTN READINGS IN THE UPPER 90S. HEAT INDICIES OF 100 TO 105 WILL BE COMMON...SPS ALREADY ON NWR ADDRESSING THIS. SFC FRONT OVER NRN VA/WV IS HEADED THIS WAY...SO THIS SHOULD BE THE LAST DAY OF THE EXTREME HEAT...AT LEAST FOR THIS WEEK. UNTIL THE FRONT GETS THROUGH HOWEVER...THERE IS THE POTENTIAL FOR SVR DEEP CONVECTION. JUST ABOUT THE ENTIRE CWA IS OUTLOOKED FOR SVR POTENTIAL THIS AFTERNOON...THE FRONT PROVIDING THE LIFT FOR ORGANIZED THUNDERSTORM DEVELOPMENT. MAIN THREAT APPREARS TO BE WIND...RNK SOUNDING SHOWING DRY AIR AT 500 MB IN ADDITION TO EXPECTED INVERTED V CHARACTERISTICS OF LOW LEVEL PROFILE DURING THE PEAK HEATING PART OF THE DAY. .RNK... NC...NONE. VA...NONE. WV...NONE. 11
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
939 AM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM MEADOWS OF DAN VA .75 INCH HAIL
07/04/02 PATRICK REPORTED BY LAW
ENFORCEMENT
0520 PM PATRICK SPRINGS VA WIND DAMAGE
07/04/02 PATRICK TREES DOWN ACROSS
HIGHWAYREPORTED BY LAW
ENFORCEMENT
0615 PM YADINVILLE NC WIND DAMAGE
07/04/02 YADKIN LARGE LIMBS DOWN AROUND
TOWN
JWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
957 AM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM SANDY RIDGE NC WIND DAMAGE
07/02/02 STOKES LARGE TREES DOWN REPORTED
BY LAW ENFORCEMENT
0815 PM TAZEWELL VA .75 INCH HAIL
07/04/02 TAZEWELL REPORTED BY SPOTTERS
JWNCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-052000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1148 AM EDT FRI JUL 5 2002 THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME SEVERE. A COLD FRONT FROM NORTHERN WEST VIRGINIA...TO CENTRAL VIRGINIA... WILL MOVE SOUTH INTO NORTH CAROLINA BY THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT DURING THE AFTERNOON. THE ATMOSPHERE WILL BECOME VERY UNSTABLE ...ESPECIALLY EAST OF THE BLUE RIDGE WHERE TEMPERATURES WILL REACH THE MID TO UPPER 90S. THE HOT TEMPERATURES...COMBINED WITH THE VERY HIGH HUMIDITY...WILL INCREASE THE POTENTIAL FOR STRONG AND POSSIBLY SEVERE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER VIRGINIA AND WEST VIRGINIA BETWEEN NOON AND 3:00 PM...THEN MOVE SOUTH INTO NORTH CAROLINA DURING THE LATE AFTERNOON AND EVENING. SKYWARN ACTIVATION MAY BE NEEDED BY MID AFTERNOON. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES...OR IF WARNINGS ARE ISSUED. 11
The Roanoke radar (KFCX), 37 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306550, 5306551, 5306552, 5306553, 5306556, 5306555, 5306554, 5306557.